Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS Midland/Odessa, TX

September 14, 2003Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2003, 2:16 AM CDT for Reagan County, Upton County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2003, 2:16 AM CDT (07:16 UTC)
Expired
Sep 14, 2003, 2:45 AM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3938 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140716
SVRMAF
TXC383-461-140745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT SUN SEP 14 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UPTON COUNTY IN WEST TEXAS
  SOUTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 245 AM CDT

* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM ALONG HIGHWAY 67 ON THE UPTON AND REAGAN COUNTY
  BORDER...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HIGHWAY 67 BETWEEN RANKIN AND BIG LAKE.  

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3141 10172 3122 10193 3110 10191 3110 10177
          3110 10151 3116 10148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:03 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 13, 9:03 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT SAT SEP 13 2003

COLD FRONT THRU KMAF WITH 3HR PRESSURE RISES INCREASING TO ARND 2
MB/3HR ACRS THE N. ATTM TSTMS FORMING ALONG/JUST AHEAD OF FRONT JUST
E...BUT IR STARTING TO SHOW SOME CLOUDS DEVELOPING FARTHER W-SW. 00Z
RUC STILL SUPPORTS ELEVATED INSTABILITY IN E PB WHERE STRONG WAA
DEVELOPS IN 85H-8H LAYER. AS SUCH HAVE KEPT CHC POPS E/CENTRAL/S AND
DECREASED POPS. WINDS SLOWLY INCREASING THRU GDP AND WILL LEAVE NPW
POSTED THERE FOR LATE TONIGHT/SUNDAY AM. WILL LEAVE TEMPS ALONE AS
CLOUDS/DECREASING DWPNTS/PRECIP/CAA MAKE IT DIFFICULT TO MAKE
CONFIDENT CHANGES. ZIS.

.SHORT TERM...
COLD FRONT HAS GOOD PUSH ON WEST SIDE AND RACED INTO EDDY AND LEA
COUNTY BY 16Z THIS MORNING.  AS OF 18Z FRONT NEAR A WINK TO LAMESA
LINE AND HEADING SOUTH... BUT MAY BE SLOWING.  MAV GUIDANCE REACTING
TO STRONG FRONT BY RAISING PRECIP CHANCE TONIGHT.  ETA AND MESO ETA
NOT AS CONFIDENT WITH PRECIP AS MAV AND TENDS TO KEEP IT EAST.  WILL
RAISE POPS SLIGHTLY TONIGHT BUT KEEP IN CHANCE CATEGORY.  AS FAR AS
TEMPS LASTEST GUIDANCE CONSISTENT WITH PAST RUNS... LITTLE CHANGE
EXPECTED.  LATEST GUIDANCE CONTINUES TO KEEP HIGH WINDS OUT OF GDP
TIL AFTER 00Z... WILL HAVE TO CONITINUE TO MONITOR TO SEE IF
TONIGHTS HIGH WIND WARNING NEEDS TO BE MOVED UP A FEW HOURS.

&&

.LONG TERM...
SUNDAY SHOULD TURN OUT TO BE A VERY COOL DAY ACROSS THE FORECAST
AREA...ESPECIALLY IN THE NORTH. THE MESOETA AND GFS BOTH KEEP 85H
TEMPS IN THE 11C-14C RANGE SUNDAY AFTERNOON. THICK CLOUD COVER
COMBINED WITH AN UPSLOPE COMPONENT TO THE WIND SHOULD KEEP AFTERNOON
MAXES VERY COOL...PERHAPS SOME 15 TO 20 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR. THE ATMOSPHERE WILL REMAIN VERY MOIST ON SUNDAY.
THE BEST INSTABILITY IS PROGGED TO BE ACROSS THE SOUTHERN HALF OF
THE CWA...SO WILL TREND TOWARDS HIGHER POPS SOUTH WHILE MAINTAINING
SLIGHT CHANCES OF RAIN ACROSS THE NORTH.

A COOL NIGHT IS EXPECTED SUNDAY NIGHT AS THE SURFACE RIDGE BUILDS
IN. HAVE KEPT A SLIGHT CHANCE OF RAIN GOING ACROSS ALL AREAS AS THE
ETA SHOWS SOME ISENTROPIC LIFT IN THE 295K AND 300K LAYERS.

A WARM UP WILL RETURN BEGINNING MONDAY AND LASTING THROUGH THURSDAY
AS THE FORECAST AREA WILL BE ON THE NORTHERN FRINGE OF AN UPPER
RIDGE AND THE LEE SURFACE TROUGH SETS UP THROUGH THE WEEK. THE NEXT
FRONT LOOKS TO PUSH THROUGH THE REGION IN THE LATE THURSDAY/EARLY
FRIDAY TIME FRAME. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS ALONG
THIS FEATURE ACROSS THE EASTERN ZONES THURSDAY NIGHT...WITH COOLER
TEMPERATURES AND A CLEARING TREND ON FRIDAY. SATURDAY LOOKS TO BE
QUITE NICE WITH SLIGHTLY WARMER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 59 68 56 81 / 40 40 20 10
CNM 57 69 56 84 / 20 20 20 10
MRF 56 70 51 78 / 30 40 20 10
FST 62 71 59 82 / 40 40 20 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...HIGH WIND WARNING TONIGHT GUADALUPE PASS TXZ258.
.NM...NONE.

72/21
Hazardous weather outlook, Sep 13, 2:46 PM CDT, 11 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT SEP 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE PASS TONIGHT.
SUSTAINED NORTHEAST WINDS OF 40 MPH ARE POSSIBLE.  SCATTERED
THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY EAST OF A HOBBS TO
FORT STOCKTON LINE.  A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE OVER THE EASTERN HALF OF THE
REGION TONIGHT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:43 PM CDTFlash Flood WarningMAFReagan, Upton3 hr
Sep 13, 11:58 PM CDTSevere Thunderstorm WarningMAFGlasscock47 min
Sep 14, 1:22 AM CDTSevere Thunderstorm WarningMAFReagan, Upton53 min
Sep 14, 7:30 AM CDTSevere Thunderstorm WarningMAFPecos45 min
Sep 14, 7:46 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.